Failure of Hepatic Adenomas (HCA) to Regress After Discontinuance of Oral Contraceptives: An Association with Focal Nodular Hyperplasia (FNH) and Uterine Leiomyoma

    loading  Checking for direct PDF access through Ovid

Abstract

Oral contraceptives have been implicated in the development of hepatic cellular adenomas (HCA) and associated in at least one report with focal nodular hyperplasia (FNH). Recurrance of lesions or progression while the patient is no longer receiving exogenous steroids is less well documented. Three cases are reported in which progression or recurrance of HCA after the discontinuance of steroids was documented. In addition, FNH and uterine leiomyomas with HCA were observed in all three cases. The mechanism of tumor formation secondary to the use of oral contraceptives remains undetermined. In two cases, liver tissues were tested for estrogen receptors; both were found to be negative. Although technique as well as the observed progression of these lesions or development of new lesions after the discontinuance of steroids may account for this negative finding, it suggests that induction of this process may be caused by means other than direct cellular stimulation by the exogenous hormones. Finally, these three cases call attention to a potential subgroup of patients having oral contraceptive-associated HCA who may have progression of their liver tumors when no longer receiving steroids and who require an aggressive treatment program and noninvasive follow-up examinations.

Related Topics

    loading  Loading Related Articles